Complex Analysis and Operator Theory

, Volume 12, Issue 4, pp 945–967 | Cite as

\(\hbox {H}^2\) Spaces of Non-commutative Functions

  • Mihai Popa
  • Victor Vinnikov


We define the Hardy spaces of free noncommutative functions on the noncommutative polydisc and the noncommutative ball and study their basic properties. Our technique combines the general methods of noncommutative function theory and asymptotic formulae for integration over the unitary group. The results are the first step in developing the general theory of free noncommutative bounded symmetric domains on the one hand and in studying the asymptotic free noncommutative analogues of classical spaces of analytic functions on the other.


Non-commutative functions Hardy \(\hbox {H}^2\) spaces Asymptotic free independence Non-commutative polydisc Non-commutative ball Taylor–Taylor expansion for non-commutative functions 


  1. 1.
    Alpay, D., Jorgensen, P., Salomon, G.: On free stochastic processes and their derivatives. Stoch. Process. Appl. 214, 3392–3411 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ball, J.A., Marx, G., Vinnikov, V.: Noncommutative reproducing kernel Hilbert spaces. arXiv:1602.00760
  3. 3.
    Collins, B.: Moments and cumulants of polynomial random variables on unitary groups, the Itzykson–Zuber integral, and free probability. Int. Math. Res. Not. 17, 953–982 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Collins, B., Sniady, P.: Integration with respect to the Haar measure on unitary, orthogonal and symplectic group. Commun. Math. Phys. 264(3), 773–795 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Effors, E.G., Ruan, Z.-J.: Operator Spaces, London Math. Soc. Monographs, New Series 23. Oxford University Press, New York (2000)Google Scholar
  6. 6.
    Folland, G.: A Course in Abstract Harmonic Analysis. CRC Press, Boca Raton (1995)zbMATHGoogle Scholar
  7. 7.
    Helton, J.W., Klep, I., McCullough, S.: Free convex algebraic geometry. In: Blekherman, G., Parrilo, P., Thomas, R. (eds.) Semidefinite Optimization and Convex Algebraic Geometry, pp. 341–405. SIAM, Philadelphia (2013)Google Scholar
  8. 8.
    Kaliuzhnyi-Verbovetskyi, D.S., Vinnikov, V.: Foundations of Noncommutative Function Theory, Mathematical Surveys and Monographs, vol. 199. AMS, Providence (2014)zbMATHGoogle Scholar
  9. 9.
    Kaliuzhnyi-Verbovetskyi, D.S., Vinnikov, V.: Noncommutative rational functions, their difference–differential calculus and realizations. Multidimens. Syst. Signal Process. 23(1–2), 49–77 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Mingo, J.A., Popa, M.: Real second order freeness and Haar orthogonal matrices. J. Math. Phys. 54, 051701 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Mingo, J.A., Popa, M.: Freeness and the transposes of unitarily invariant random matrices. J. Funct. Anal. 271(4), 883–921 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Pisier, G.: Introduction to Operator Space Theory. Cambridge University Press, Cambridge (2003)CrossRefzbMATHGoogle Scholar
  13. 13.
    Popa, M., Vinnikov, V.: Non-commutative functions and the non-commutative free Lévy–Hinčin formula. Adv. Math. 236, 131–157 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Rowen, L.H.: Polynomial Identities in Ring Theory. Pure and Applied Mathematics, vol. 84. Academic, New York (1980)Google Scholar
  15. 15.
    Speicher, R., Nica, A.: Lectures on Combinatorics of Free Probability, London Mathematical Society Lecture Note Series, vol. 335. Cambridge University Press, Cambridge (2006)zbMATHGoogle Scholar
  16. 16.
    Speicher, R., Mingo, J., Sniady, P.: Second order freeness and fluctuations of random matrices. II. Unitary random matrices. Adv. Math. 209(1), 212–240 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Taylor, J.L.: A general framework for a multi-operator functional calculus. Adv. Math. 9, 183–252 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Taylor, J.L.: Functions of several noncommuting variables. Bull. Am. Math. Soc. 79, 1–34 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Upmeier, H.: Toeplitz Operators and Index Theory in Several Complex Variables (Operator Theory: Advances and Applications, Vol. 81). Birkhäuser, Basel (1996)zbMATHGoogle Scholar
  20. 20.
    Voiculescu, D.-V., Dykema, K., Nica, A.: Free Random Variables CRM Monograph Series, vol. 1. American Mathematical Society, Providence (1992)CrossRefzbMATHGoogle Scholar
  21. 21.
    Voiculescu, D.V.: Limit laws for random matrices and free products. Invent. Math. 104(1), 201–220 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Voiculescu, D.-V.: Free analysis questions I: duality transform for the coalgebra of \(\partial _{X:B}\). Int. Math. Res. Not. 16, 793–822 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Voiculescu, D.-V.: Free analysis questions. II: the Grassmannian completion and the series expansion at the origin. J. Reine Angew. Math. 645, 155–236 (2010)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Texas at San AntonioSan AntonioUSA
  2. 2.Institute of Mathematics ‘Simion Stoilow’ of the Romanian AcademyBucharestRomania
  3. 3.Department of MathematicsBen Gurion University of NegevBe’er ShevaIsrael

Personalised recommendations